Alert archive / California / Frost Advisories in 2022

Frost Advisory 11, NWS Eureka, CA

March 30, 2022Lake County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Mar 30, 2022, 2:50 AM PDT for Lake County, Mendocino County, California. It took effect at Mar 31, 2022, 1:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2022, 2:50 AM PDT (09:50 UTC)
In effect from
Mar 31, 2022, 1:00 AM PDT
Expired
Mar 31, 2022, 8:05 AM PDT
In force
7 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WWUS76 KEKA 300950
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
250 AM PDT Wed Mar 30 2022

CAZ110-111-301800-
/O.NEW.KEKA.FR.Y.0011.220331T0800Z-220331T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
250 AM PDT Wed Mar 30 2022

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Some sheltered valleys in northwestern Mendocino 
  Interior and Northeastern Mendocino Interior Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...With mainly clear and calm conditions
  Friday and Saturday morning, additional frost will be possible
  in some of the same valleys. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
5 follow-up statements
199 
WWUS76 KEKA 301744
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1044 AM PDT Wed Mar 30 2022

CAZ110-111-310145-
/O.CON.KEKA.FR.Y.0011.220331T0800Z-220331T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
1044 AM PDT Wed Mar 30 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior and Northeastern 
  Mendocino Interior Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
470 
WWUS76 KEKA 302107
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
207 PM PDT Wed Mar 30 2022

CAZ109-113-114-310515-
/O.EXA.KEKA.FR.Y.0011.220331T0800Z-220331T1600Z/
Mendocino Coast-Southeastern Mendocino Interior-Northern Lake-
207 PM PDT Wed Mar 30 2022

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Mendocino Coast, Southeastern Mendocino Interior and 
  Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ110-111-310515-
/O.CON.KEKA.FR.Y.0011.220331T0800Z-220331T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
207 PM PDT Wed Mar 30 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior and Northeastern 
  Mendocino Interior Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
007 
WWUS76 KEKA 310501
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1001 PM PDT Wed Mar 30 2022

CAZ109>111-113-114-311230-
/O.CON.KEKA.FR.Y.0011.220331T0800Z-220331T1600Z/
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-
1001 PM PDT Wed Mar 30 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
THURSDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Mendocino Coast, Southeastern Mendocino Interior, 
  Northwestern Mendocino Interior, Northeastern Mendocino 
  Interior and Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
646 
WWUS76 KEKA 311021
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
321 AM PDT Thu Mar 31 2022

CAZ109-113-114-311130-
/O.CAN.KEKA.FR.Y.0011.000000T0000Z-220331T1600Z/
Mendocino Coast-Southeastern Mendocino Interior-Northern Lake-
321 AM PDT Thu Mar 31 2022

...FROST ADVISORY IS CANCELLED...

Low temperatures will be in the upper 30s to low 40s, and frost
formation is unlikely. 

$$

CAZ110-111-311600-
/O.CON.KEKA.FR.Y.0011.000000T0000Z-220331T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
321 AM PDT Thu Mar 31 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Sheltered valleys in portions of the Northwestern 
  Mendocino Interior and Northeastern Mendocino Interior Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
171 
WWUS76 KEKA 311505
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
805 AM PDT Thu Mar 31 2022

CAZ110-111-311615-
/O.CAN.KEKA.FR.Y.0011.000000T0000Z-220331T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
805 AM PDT Thu Mar 31 2022

...FROST ADVISORY IS CANCELLED...



$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 29, 2:53 PM PDT, 11 hours 57 minutes earlier.

Area forecast discussion, Mar 29, 2:53 PM PDT, 11 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
253 PM PDT Tue Mar 29 2022

.SYNOPSIS...Cloudy skies and a persistent marine layer continue
as a cold front approaches from the north. Winds will build
later in the week as surface pressure builds offshore.

&&

.DISCUSSION...Areas of dense low-lying cloud cover accompany a
persistent drizzle near coastal areas through the afternoon. Onshore
flow and a fairly deep marine layer remain a feature through
Wednesday as soundings show a weak inversion. Cold air advection is
being signaled by model 850mb temperature heights as surface
pressure builds near the 130W longitude. Ridging will eventually
weaken and flatten out as a the inbound shortwave and cold front
embark on the CWA Wednesday morning bringing a renewed surge of low-
level moisture and perhaps even some spotty drizzle to the coast.
Higher level clouds, associated with the shortwave trough, will
spread over northern California into Wednesday morning. Though a
frost advisory has been considered for portions of interior
Mendocino, cloud cover may put temperatures out of category.

Thursday morning may still have some clouds around, but offers a bit
better potential for clearer skies and cooler low temps, as our
airmass steadily dries out. That will be aided by gusty northerly
winds each afternoon Wednesday through Friday, especially closer to
the coast. Gusts over 30 mph and perhaps locally, briefly, touching
40 mph will be possible at the more prominent headlands,
particularly on Thursday. Portions of Humboldt may stay cloudy on
Wednesday, but all of northwest California should see sunshine by
Thursday afternoon with the help of these winds. Building high
pressure aloft will support warming inland high temperatures through
the end of the week. Northerly winds should ease this weekend, but
the tail-end of a cold front heading our way on Sunday could bring
more clouds, cooler temps and finally our next chance for some rain,
especially north of Cape Mendocino. A deep upper low setting up shop
in the Gulf of Alaska may offer some chances for glancing blows of
light rain into early next week, especially toward the Oregon
border. /AAD /EYS

&&

.AVIATION...A deep marine layer/low level moisture has impacted nearly all the
coastal airports/airfields as well as sites along river valleys and
near-inland mountain valleys today. An onshore push has also
emphasized the strong marine layer: ACV, CEC and UKI airports
reported uninterrupted IFR/LIFR conditions through morning. Low
cloud and fog advection into UKI was at the lowest LIFR minimums
with Cigs and Vis frequently 200 feet and 1/4 mile. afternoon.
Breaks in the low overcast this afternoon is expected, but pockets
of lingering stratus may still impact a few locales especially near
the coast. Streaks of higher clouds, ahead of a shortwave will
continue to trek across the region as an upper level shortwave
approaches North West California.  This may bring VFR low Cigs into
region Wednesday morning. /TAA

&&

.MARINE...Northerly winds will become light over the northern waters
tonight and into early Wednesday morning as a weak front moves
through. Northerlies will increase rapidly on Wednesday as the
pressure gradient tightens over the area, with gale force gusts
likely over much of the area. A Gale Watch continues for the outer
waters and S inner waters, and this will likely be upgraded tonight.
There is uncertainty as to the strength and duration of gale force
gusts for the S inner waters. Several NW swell trains will traverse
the area this week. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 9 AM Wednesday to noon PDT Friday
     for PZZ450.

     Gale Watch from Wednesday evening through late Thursday
     night for PZZ470.

     Small Craft Advisory from 9 AM to 9 PM PDT Wednesday for
     PZZ470.

     Gale Watch from Wednesday evening through late Wednesday
     night for PZZ455.

     Small Craft Advisory from 6 PM this evening to 6 PM PDT
     Wednesday for PZZ455.

     Gale Watch from Wednesday evening through late Thursday
     night for PZZ475.

     Small Craft Advisory until 6 PM PDT Wednesday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 29, 3:11 AM PDT, 23 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
311 AM PDT Tue Mar 29 2022

CAZ101>115-301015-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
311 AM PDT Tue Mar 29 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:01 AM PDTGale WarningEKA55 hr
Mar 30, 2:01 AM PDTHazardous Seas WarningEKA45 hr

Nearby

Frost Advisories in California, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.